Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Denver/Boulder, CO

June 4, 2004Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 4, 2004, 5:56 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 64 min. 27 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2004, 5:56 PM MDT (23:56 UTC)
Expired
Jun 4, 2004, 7:00 PM MDT
In force
64 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:58 PM MDTTSTM WND GST 604 Nne Sixteen-Mile Corn, CO
Jun 4, 5:58 PM MDTTSTM WND GST 604 Nne Sixteen-Mile Corn, CO
Jun 4, 5:58 PM MDTTSTM WND GST 604 Nne Sixteen-Mile Corn, CO
Jun 4, 5:58 PM MDTTSTM WND GST 604 Nne Sixteen-Mile Corn, CO
Jun 4, 5:58 PM MDTTSTM WND GST 604 Nne Sixteen-Mile Corn, CO
Jun 4, 6:01 PM MDTTORNADO4 E Holyoke, CO
Jun 4, 6:01 PM MDTTORNADO4 E Holyoke, CO
Jun 4, 6:01 PM MDTTORNADO7 Se Haxtun, CO
Jun 4, 6:01 PM MDTTORNADO7 Se Haxtun, CO
Jun 4, 6:08 PM MDTTSTM WND GST 604 Nw Amherst, CO
Jun 4, 6:08 PM MDTTSTM WND GST 604 Nw Amherst, CO
Jun 4, 6:08 PM MDTTSTM WND GST 604 Nw Amherst, CO
Jun 4, 6:08 PM MDTTSTM WND GST 604 Nw Amherst, CO
Jun 4, 6:08 PM MDTTSTM WND GST 604 Nw Amherst, CO
Jun 4, 6:08 PM MDTHAIL 14 Nw Amherst, CO
Jun 4, 6:08 PM MDTHAIL 14 Nw Amherst, CO
Jun 4, 6:08 PM MDTHAIL 14 Nw Amherst, CO
Jun 4, 6:08 PM MDTHAIL 14 Nw Amherst, CO
Jun 4, 6:08 PM MDTHAIL 14 Nw Amherst, CO
Jun 4, 6:18 PM MDTTORNADO4 E Holyoke, CO
Jun 4, 6:18 PM MDTTORNADO4 E Holyoke, CO
Jun 4, 6:20 PM MDTTORNADO8 Sw Holyoke, CO
Jun 4, 6:20 PM MDTTORNADO8 Sw Holyoke, CO
Jun 4, 6:43 PM MDTHAIL 0.75Holyoke, CO
Jun 4, 6:43 PM MDTHAIL 0.75Holyoke, CO
Jun 4, 6:43 PM MDTHAIL 0.75Holyoke, CO
Jun 4, 6:43 PM MDTHAIL 0.75Holyoke, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:10 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS55 KBOU 042356
SVRBOU
COC075-095-115-050100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
555 PM MDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  PHILLIPS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF HOLYOKE
  EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF SIXTEEN-MILE CORNER...OR ABOUT
  12 MILES SOUTH OF JULESBURG...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
AMHERST...FAIRFIELD...HAXTUN...HIGHLAND CENTER...HOLYOKE...PAOLI...
PLEASANT VALLEY...SIXTEEN-MILE CORNER AND WAGES.

HAIL UP TO ONE INCH IN DIAMETER AND EVEN A BRIEF WEAK TORNADO MAY 
ALSO DEVELOP WITH THESE STORMS. 


IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4063 10279 4045 10279 4044 10206 4101 10206

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:05 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 4, 3:05 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT FRI JUN 04 2004

.SHORT TERM...CONVECTION CONTINUES ACROSS MOUNTAINS...FOOTHILLS
AND PORTIONS OF ADJACENT PLAINS.  CONVECTION ALSO FIRING OVER
LINCOLN COUNTY.  ALL ACTIVITY BEING AIDED BY UPPER LEVEL WAVE OVER
SOUTHWEST WYOMING.  THIS WAVE SHOWS UP NICELY ON WATER VAPOR LOOPS.
CURRENT SURFACE DEWPOINTS OVER MOUNTAINS AND ALONG THE FRONT RANGE
GENERALLY LESS THAN 40 DEGREES...SO NOT EXPECTING MUCH IN THE WAY OF
MEASURABLE RAINFALL.  THIS HIGH BASED CONVECTION SHOULD PRODUCE SOME
GUSTY MICROBURST WINDS WHICH COULD REACH 45 MPH. FARTHER EAST...
MAINLY EAST OF A FORT MORGAN TO LIMON LINE...IS A BIT DIFFERENT
STORY WHERE THETA-E AXIS RESIDES. DEWPOINTS IN THIS AREA HAVE
CLIMBED INTO THE 50S. LATEST LAPS ANALYSIS SHOWING CAPES FROM ABOUT
2000 J/KG TO 3000 J/KG EAST OF THIS LINE. LATEST FORECAST SOUNDINGS
INDICATE A FAVORABLE WIND SHEAR PROFILE FOR THE POTENTIAL FOR SOME
SEVERE STORMS IN THIS AREA INTO THE EVENING HOURS.  SVR WATCH BOX
CURRENTLY IN EFFECT FOR THIS COULD ALSO SEE SOME HEAVY RAIN WITH THE
STORMS ONCE THEY TRACK INTO THE AVAILABLE LOW LEVEL MOISTURE.
MODELS SUGGEST ACTIVITY TO BE EAST OF AREA BY MIDNIGHT WITH EVOLVING
MCS SOMEWHERE IN KANSAS...WHICH LOOKS REASONABLE BASED ON CURRENT
MOVEMENT OF WAVE.  MAY WELL SEE A BOUNDARY MOVE BACK WEST INTO OUR
CWA OVERNIGHT.  MODELS STILL POINTING TOWARD A NORTHERLY SURGE
MOVING ACROSS PLAINS AFTER 06Z AND MAY BE DIFFICULT TO DETECT IF
BOUNDARY FROM MCS MOVES THROUGH SOONER.  AT ANY RATE...WILL PROBABLY
SEE HIGHER DEWPOINTS ACROSS MUCH OF PLAINS OVERNIGHT...MORE SO THAT
WHAT MODELS SUGGEST.  WILL ADD SOME FOG TO SOME OF THE PLAINS ZONES
OVERNIGHT.  ON SATURDAY SURGE TO BRING COOLER AIR TO PLAINS...BUT
NOT EXPECTED TO AFFECT MOUNTAINS.  WITH LITTLE CHANGE IN TEMPS
ALOFT...AIRMASS MAY WELL BE CAPPED FOR MOST OF DAY ACROSS PLAINS.
MAY SEE SOME ISOLATED CONVECTION DEVELOPING OVER THE HIGHER TERRAIN
WHICH MAY BE ABLE TO PUSH UNTO THE PLAINS.  WILL KEEP CURRENT POPS
AS IS.  GUIDANCE SUGGESTING COOLER TEMPERATURES SATURDAY AFTERNOON
THAT WHAT TEMPERATURE FORECAST GRIDS INDICATE.  WILL ADJUST A
BIT.

.LONG TERM DISCUSSION...SUNDAY MAY BE THE LAST DAY FOR ANY
BENEFICIAL RAINS ACROSS THE FORECAST AREA AS THE UPPER LEVEL PATTERN
TRANSITIONS FROM THE WEAK UPPER LEVEL RIDGE OVER THE STATE TO
STRONGER SOUTHWESTERLY FLOW ALOFT DOWNSTREAM OF A STRONG UPPER
TROUGH OVER THE PACIFIC NORTHWEST.  AT LOWER LEVELS...MODERATE
SOUTHERLY FLOW WILL BE CONTINUING ON THE PLAINS WITH A FAIR AMOUNT
OF LOW LEVEL MOISTURE.  THERE MAY BE A WEAK SHORT WAVE MOVING OVER
THE TOP OF THE RIDGE WHICH MAY HELP SPAWN SOME AFTERNOON SHOWER
ACTIVITY ON THE PLAINS.  HOWEVER...700 MB TEMPERATURES WILL BE
WARMING THROUGH THE DAY...WHICH MIGHT KEEP ALL CONVECTION CAPPED
THROUGH THE AFTERNOON AND EVENING.  FOR THIS REASON...HAVE STAYED
WITH PRETTY LOW POPS.

FOR THE REST OF NEXT WEEK...MID LEVEL TEMPERATURES ARE FORECAST TO
REMAIN QUITE WARM AS A DRY AND MODERATE SOUTHWESTERLY FLOW ALOFT
CONTINUES OVER THE REGION.  WITH THE 700 MB TEMPERATURES FORECAST
AROUND +15C THROUGH THE MIDDLE OF THE WEEK...MOST AFTERNOON
CONVECTION SHOULD REMAIN CAPPED.  SOME COOLING IS EXPECTED LATE IN
THE WEEK AS THE GFS IS SHOWING COOLER AIR MOVING IN FROM THE NORTH
AFTER WEDNESDAY.  HAVE HELD ONTO A SLIGHT CHANCE OF
AFTERNOON/EVENING SHOWERS OVER THE MOUNTAINS ON MONDAY...IN CASE THE
MID LEVEL WARMING IS NOT AS STRONG AS CURRENTLY FORECAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/TCD
Hazardous weather outlook, Jun 4, 11:11 AM MDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT FRI JUN 04 2004

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT FRI JUN 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE
EVENING HOURS ACROSS THE NORTHEAST PLAINS OF COLORADO MAINLY EAST OF
A LINE FROM GREELEY TO LIMON.  THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS...THEN MOVE ACROSS THE PLAINS DURING THE AFTERNOON.

AN UNSTABLE AIRMASS...A FAVORABLE WIND PROFILE IN THE MID LEVELS OF
THE ATMOSPHERE AND ADEQUATE LOW LEVEL MOISTURE ACROSS THE NORTHEAST
PLAINS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE SATURDAY
AFTERNOON INTO THE EVENING AND AGAIN ON SUNDAY AFTERNOON.  THE
STRONGEST THUNDERSTORMS ARE EXPECTED TO BE SUNDAY AFTERNOON SINCE A
COLD FRONT SATURDAY MORNING WILL KEEP THE AIRMASS OVER NORTHEAST
COLORADO STABLE FOR MOST OF THE DAY.  ON SUNDAY...TEMPERATURES WILL
BE WARMER...ALLOWING STRONGER THUNDERSTORMS TO DEVELOP.  NO
ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AFTER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING
HOURS.

D-L/TCD

In the hours before

Local storm report, Jun 4, 2:36 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     NW GREELEY              40.42N 104.74W
06/04/2004                   WELD               CO   BROADCAST MEDIA

            DOWNED POWERLINES DUE TO THUNDERSTORMS OUTFLOW

&&

JK
Local storm report, Jun 4, 4:13 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
413 PM MDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TORNADO          12 ESE GROVER           40.80N 104.01W
06/04/2004                   WELD               CO   TRAINED SPOTTER

            BRIEF WEAK TORNADO

0150 PM     TSTM WND DMG     NW GREELEY              40.42N 104.74W
06/04/2004                   WELD               CO   BROADCAST MEDIA

            DOWNED POWERLINES DUE TO THUNDERSTORMS OUTFLOW

&&

JK
Local storm report, Jun 4, 5:20 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
520 PM MDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          12 SW OTIS              40.03N 103.12W
06/04/2004                   WASHINGTON         CO   TRAINED SPOTTER

            WEAK TORNADO ON GROUND FOR 5 MINUTES

0337 PM     TORNADO          12 ESE GROVER           40.80N 104.01W
06/04/2004                   WELD               CO   TRAINED SPOTTER

            BRIEF WEAK TORNADO

0150 PM     TSTM WND DMG     NW GREELEY              40.42N 104.74W
06/04/2004                   WELD               CO   BROADCAST MEDIA

            DOWNED POWERLINES DUE TO THUNDERSTORMS OUTFLOW

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:26 PM MDTSevere Thunderstorm WarningBOUWashington34 min
Jun 4, 3:00 PM MDTSevere Thunderstorm WarningBOULincoln25 min
Jun 4, 3:53 PM MDTTornado WarningBOUWeld37 min
Jun 4, 4:35 PM MDTTornado WarningBOUWashington55 min
Jun 4, 5:34 PM MDTTornado WarningBOULogan, Washington56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.